Immunotherapy agents, such as checkpoint inhibitors, are gaining popularity and press in cancer care.
The agents block pathways used to slow immune activity, taking the brakes off the immune system so killer T cells stay in action and increase cancer cell death. Side effects often mimic autoimmune activity as the immune system stays in overdrive. Should immune-mediated adverse events progress, a period of rest from the drug and a course of corticosteroids are commonly used to reverse side effects, but fortunately do not seem to reverse any anticancer effects.
Mrs. S was diagnosed with stage IIIB, nonresectable non-small cell lung cancer with metastasis to the bone in May 2015. Her disease did not respond to first-line radiation and combination cisplatin and erlotinib, so she was started on nivolumab 3 mg/kg every two weeks.
Mrs. S asks her nurse why nivolumab was suggested and why it might work for her. The nurse explains, “Nivolumab blocks the pathways the body naturally uses to slow down the immune system. By allowing the immune system to stay in action, your cells are more likely to find and attack your cancer cells.”
After 12 weeks on therapy, Mrs. S returns to the clinic for a physical exam prior to receiving her next dose. She states that she has been experiencing loose stools four to five times a day (grade 2 according to the National Cancer Institute’s Common Toxicity Criteria) and abdominal cramping. The care team diagnoses her with immune-mediated colitis, withholds today’s dose of nivolumab, and starts 1 mg/kg per day of prednisone.
In the meantime, Mrs. S’s bloodwork reveals ALT of 196 u/l and AST of 212 u/l with a total bilirubin of 2.7 mg/dl. The CT scans that were done one week ago show no changes in the size of most lesions and a 2 mm growth in one of her lung lesions. Mrs. S becomes emotional and says that she is frustrated that this therapy is not working either and her disease seems to be growing and worsening. She is concerned that her liver tests may indicate the cancer is spreading to the liver as well.
The nurse explains, “Nivolumab is sometimes associated with an immune-mediated hepatitis that can resolve with treatment. The best thing we can do is give you a break from the drug, and the steroids we’ve started you on for your diarrhea should also help. Checkpoint inhibitors frequently cause a pseudoprogression phenomenon, and patients often show signs of disease worsening before improvement.”
With time off of the nivolumab and steroids, all of her diarrhea and abdominal cramping resolved and her liver function tests returned to baseline. Mrs. S completed a steroid taper and resumed nivolumab therapy. After 12 additional weeks on nivolumab therapy, Mrs. S’s CT scans showed a drastic decrease in the size of her pulmonary and bone nodules.